Recent Fentanyl Overdoses in San Diego Highlight Growing Problem
Another wave of fentanyl overdoses is sweeping Southern California, the most recent of which took their toll on several San Diego families last weekend. Five people in Pacific Beach and Ocean Beach overdosed from taking cocaine they did not know was laced with the powerful opioid – three of which were fatal.
The news comes on the tail of a series of other fentanyl-related overdoses in Southern California. Many recall the death this summer of three Los Angeles men who overdosed on fentanyl that was present in what they believed to be cocaine. Just last month, a San Diego woman known as the “Drug Llama” was indicted by a federal grand jury for distributing over 50,000 illegally manufactured fentanyl pills nationwide via the dark net. Tragically, those pills were the cause of multiple overdoses. In keeping with the trend, fentanyl-related overdoses in Orange County are also predictably on the rise.
Too Close to Home: The Fentanyl Crisis in Southern California
These are far from isolated incidents – fentanyl overdoses affect such a broad swatch of the population partially because fentanyl is used to cut substances ranging from cocaine, to meth, to ketamine, to ecstasy, to barbiturates and other prescription opioids. This means that unlike heroin overdoses, which typically only affect intentional heroin users, fentanyl is causing fatal overdoses even in people who have no idea they’re taking it. Says Chief Medical Examiner Dr. Glenn Wagner, “We have seen a steady increase in fatal overdose cases over the years where fentanyl has been added to opiates, but now we’re seeing an emerging pattern of cases where fentanyl is unexpectedly added to other drug combinations It’s a new, deeply concerning trend.”
San Diego County District Attorney Summer Stephan says drug enforcement officers are “seeing a dangerous trend of drug dealers and cartels cutting various drugs with fentanyl.” In fact, the problem has spun so far out of control that the San Diego Drug Enforcement Administration recently set up a fentanyl overdose response team specifically to handle the rash of emergencies.
Special agent in charge Colin Ruane assures the public that the DEA is investigating “Everybody from the person who dealt, to the person who overdosed to the person who brought it into the country in the first place from the cartels” in an effort to tame the scourge. “As they distribute down the chain, we’re investigating up the chain,” he adds – “and we want to take it as high as we can get it and find out who’s ultimately responsible for it and bring them to justice and charge them appropriately.”
Why is Fentanyl so deadly?
Fentanyl is an extremely potent, synthetic opioid painkiller, created for the treatment of very severe pain. It’s 50 to 100 times stronger than morphine – a potency that’s responsible for the often lethal outcomes of its misuse. It’s so strong, in fact, that in medical settings, it’s only prescribed to patients in chronic, severe pain who are tolerant to other opiates, like terminally ill cancer patients. And even in that case, the fentanyl is administered under medical supervision and patients are closely monitored for the slightest changes that could affect the rate of its absorption.
If fentanyl is highly dangerous even when used as prescribed, imagine how risky it is in the hands of a recreational user. Even non-fatal fentanyl overdoses have serious, potentially long-term impact on your health. Recent studies have found, for example, that fentanyl overdose is linked to brain damage and amnesia.
Though some harm reduction measures are being proposed, e.g. providing heroin users with fentanyl test strips, the fact remains that it’s a decidedly dangerous (and often deadly) drug that’s turning up with troubling frequency in substances across the spectrum of illicit drug use. This leaves many a recreational drug user at risk of ingesting a lethal dose of fentanyl under the assumption that they’re doing a completely different drug.
How to Spot a Fentanyl Overdose
If someone you love is a fentanyl, heroin or other drug user, learning how to recognize the signs of an overdose can mean the difference between life and death. These include:
- Confusion; difficulty thinking, speaking or walking
- Pale face
- Blue lips or fingernails
- Nodding off
- Slow, shallow breathing or difficulty breathing
- Limpness or unconsciousness
What to Do When Someone is Overdosing on Fentanyl
In the event of an overdose, call 911 immediately. While waiting for emergency services to arrive, opioid overdoses can also be reversed with an opioid antagonist called naloxone. This comes in two forms:
- Narcan, a preassembled, prefilled dispenser that administers a dose of nasal spray
- Evzio, a prefilled device designed to inject a dose of naloxone directly into the outer thigh
Both Narcan and Evzio are designed for non professional use. If you are an opioid user or live with one, it’s a good idea to have one of these on hand in case of an emergency.
Detox and Treatment for Fentanyl Addiction
There’s no doubt about it: Southern California is reeling from fentanyl overdoses, and their widespread impact means they may affect someone you love. While having the right tools and knowing what to do in the event of an emergency can save a life in the moment, there’s no substitute for professional help when it comes to quitting highly addictive substances like fentanyl and other prescription opioids.
At Broadway Treatment Center, we offer a clinically monitored, JCAHO-certified program in which clients receive medical supervision and attentive, compassionate support 24 hours a day. We also offer a comprehensive opioid addiction treatment program that combines one-on-one counseling, group therapy, family counseling and cognitive behavioral therapy into a well-rounded approach that helps people tackle their addictions and get back to a healthy state and learn how to sustain their wellbeing – all of which takes place in a safe, warm and welcoming environment. Contact us today to learn more about how we can help you.